Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 135, NWS Flagstaff, AZ

August 25, 2018Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2018, 5:47 PM MST for Apache County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2018, 5:47 PM MST (00:47 UTC)
Expired
Aug 25, 2018, 8:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 197 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:25 PM MSTFLASH FLOODHouck, AZTHE I-40 NORTH FRONTAGE ROAD (QUERINO DIRT RD) WAS IMPASSABLE TO MOTORISTS DUE TO FLASH FLOOD WATERS FROM BLACK CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGUS55 KFGZ 260047
FFWFGZ
AZC001-260345-
/O.NEW.KFGZ.FF.W.0135.180826T0047Z-180826T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
547 PM MST SAT AUG 25 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Apache County near Houck along I-40 in northeastern Arizona...

* Until 845 PM MST

* At 544 PM MST, public reported approximately two feet of water 
  flowing across eastbound I-40 near mile post 348. Up to one inch 
  of rain has already fallen upstream of the Black Creek. Flash 
  flooding is occurring.

* Some locations that will experience flooding include...
  Houck.

This includes the following streams and drainages...Black Creek and
Puerco River.

This includes Interstate 40 between mile markers 345 and 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3532 10919 3524 10918 3523 10926 3532 10930

$$

TM
2 follow-up statements
977 
WGUS75 KFGZ 260151
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
651 PM MST SAT AUG 25 2018

AZC001-260345-
/O.CON.KFGZ.FF.W.0135.000000T0000Z-180826T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-
651 PM MST SAT AUG 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST NEAR 
MILE POST 348 ALONG I-40 FOR APACHE COUNTY...

At 646 PM MST, ADOT reported flash flooding occurring along the 
frontage road of I-40 near mile post 348. However, I-40 itself is 
passable. Up to one inch of rain has already fallen.

Some locations that will experience flooding include...
Houck.

This includes the Black Creek and Puerco River, as well as the 
frontage roads along interstate 40 between mile markers 345 and 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3532 10919 3524 10918 3523 10926 3532 10930

$$

TM
974 
WGUS75 KFGZ 260347
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
847 PM MST SAT AUG 25 2018

AZC001-260356-
/O.EXP.KFGZ.FF.W.0135.000000T0000Z-180826T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-
847 PM MST SAT AUG 25 2018

...THE FLASH FLOOD WARNING FOR I-40 NEAR MILE POST 348 IN 
APACHE COUNTY HAS EXPIRED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3532 10919 3524 10918 3523 10926 3532 10930

$$

TM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:28 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 25, 3:28 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
328 PM MST Sat Aug 25 2018

.SYNOPSIS...Scattered thunderstorms will gradually diminish this
evening. Lingering monsoon moisture will bring another round of
scattered showers and thunderstorms Sunday, mainly over higher
terrain areas. Drier air moving into the region will lead to a
significant downturn in shower and thunderstorm activity beginning
Monday and continuing through next week.

&&

.DISCUSSION...Very active day of widespread showers and
thunderstorms. A mesoscale disturbance brought storms earlier this
morning over east central Arizona including Show Low and Heber.
This disturbance is now drifting northward, bringing enhanced
storm coverage over Navajo and Hopi Nations in northeast Arizona.
The other active area as of 3 PM stretches from central and
western Yavapai County into western Coconino County. A large scale
outflow from the morning convection has marched steadily westward,
triggering strong storms with torrential rainfall over much of
Yavapai County. Several Flash Flood Warnings have been issued,
with additional flooding possibly continuing into the evening
mainly in Yavapai County. Things should stabilize by mid evening
with only a slight chance of showers overnight. For Sunday, drying
conditions are indicated in the middle and upper levels, however
low level moisture should be similar to today. We increased storm
chances up into the 30-40 percent range for Sunday afternoon for
higher terrain areas, with lower chances for the valleys.

Drier air will push southeastward Monday through next week,
resulting in a significant downturn in shower and thunderstorm
activity. Some isolated storms are possible in the White Mountains
with dry conditions expected elsewhere through at least Friday.

A trough may form off the coast of California while a high center
develops over the Southeastern States late next week. This could
bring a return of moisture and storm chances over Arizona.
However, confidence is low due to model disagreement that this
pattern will develop. If you have plans for the Labor Day weekend,
keep updated with the latest forecasts through the week.

&&

.AVIATION...For the 00Z package...Scattered SHRA/TSRA through
around 01Z-02Z, mainly across Yavapai, Coconino, northern Navajo and
Northern Apache counties. Localized MVFR/IFR with the strongest
cells. Conditions becmg VFR aft 02Z with only a slight chance of
-SHRA. On Sunday, coverage of late morning and afternoon SHRA/TSRA
will be lower, with scattered storms over higher terrain and
isolated coverage over the lower elevations. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are expected
Sunday afternoon and early evening over the higher terrain of
northern Arizona, with isolated storms at lower elevations. On
Monday, much drier air will enter from west to east with only a
slight chance of storms over the White Mountains. Expect lower
humidity and breezy afternoon southwest winds Monday.

Tuesday through Thursday...A drier airmass will bring mostly sunny
skies to the district, with afternoon fair weather cumulus, mainly
over higher terrain. Temperatures will be near normal for late
August.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 25, 1:38 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      MAYER                   34.40N 112.23W
08/25/2018                   YAVAPAI            AZ   OFFICIAL NWS OBS

            BIG BUG CREEK GAUGE (YMBA3) ROSE 2.1' IN THE
            SPAN OF 1 HR 10 MIN DUE TO HEAVY RAINFALL
            NEAR AND OVER THE GOODWIN BURN SCAR UPSTREAM
            OF THE TOWN OF MAYER. THE DURATION OF THE
            FLASH FLOOD EVENT WAS 1 HOUR 10 MINUTES.

&&

NL
Local storm report, Aug 25, 3:02 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
302 PM MST SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      1 NNW STEAMBOAT CANYON  35.76N 109.86W
08/25/2018                   APACHE             AZ   PUBLIC

            PHOTOS POSTED BY THE PUBLIC SHOWED
            APPROXIMATELY 6-8" OF WATER RUNNING OVER
            URBAN ROADWAYS AND OTHER LAND SURROUNDING
            STRUCTURES.

&&

NL
Local storm report, Aug 25, 3:38 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
338 PM MST SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      8 NW GANADO             35.78N 109.65W
08/25/2018                   APACHE             AZ   DEPT OF HIGHWAYS

            THE AZ DEPT. OF TRANSPORTATION REPORTED THAT
            SR 264 WAS IMPASSIBLE IN BOTH DIRECTIONS AT
            MILEPOST 439, 2 MILES WEST OF US 191 DUE TO
            FLOODING CAUSED BY HEAVY RAINFALL.

&&

NL
Local storm report, Aug 25, 4:19 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
419 PM MST SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      2 SSE CORDES JUNCTION   34.30N 112.11W
08/25/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            BIG BUG CREEK FLOWING THROUGH CORDES LAKES
            ROSE BY APPROXIMATELY 3' IN 45 MINUTES VIA A
            TRAINED SPOTTER.

&&

NL
Local storm report, Aug 25, 4:57 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
457 PM MST SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      3 NNW GREASEWOOD SPRING 35.57N 109.88W
08/25/2018                   NAVAJO             AZ   TRAINED SPOTTER

            10" OF WATER, MUD AND DEBRIS MIXTURE FLOWING
            ACROSS A ROADWAY NORTH OF GREASEWOOD.

&&

NL
Local storm report, Aug 25, 5:23 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
523 PM MST SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      8 ENE CORDES JUNCTION   34.36N 111.98W
08/25/2018                   YAVAPAI            AZ   OFFICIAL NWS OBS

            SYCAMORE CREEK GAUGE NEAR DUGAS (SNDA3) ROSE
            2.71' IN 70 MINUTES STARTING AT 1:20 MST.
            THE DURATION OF THE FLASH FLOOD EVENT WAS 1
            HOUR 10 MINUTES.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:01 PM MSTSpecial Weather StatementFGZCoconino29 min
Aug 26, 1:45 PM MSTSpecial Weather StatementFGZ45 min
Aug 26, 2:31 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Aug 26, 2:58 PM MSTSpecial Weather StatementFGZCoconino32 min
Aug 26, 3:04 PM MSTSpecial Weather StatementFGZYavapai26 min
Aug 26, 3:19 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 26, 3:56 PM MSTFlash Flood WarningFGZYavapai2 hr
Aug 26, 4:14 PM MSTSpecial Weather StatementFGZNavajo31 min
Aug 26, 4:26 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo33 min
Aug 26, 4:30 PM MSTSevere Thunderstorm WarningFGZNavajo45 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.